Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 7:25 PM EDT for Durham County, Orange County, Person County, North Carolina. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2012, 7:25 PM EDT (23:25 UTC)
- Expired
- Mar 24, 2012, 8:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Durham County, NC, Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 7:44 PM EDT | HAIL 0.75 | 4 Sse Bushy Fork, NC | DIME SIZE HAIL FALLING ALONG ROUTE 157 AT HOLEMAN-ASHLEY ROAD.4 |
| Mar 24, 7:51 PM EDT | TSTM WND DMG | 4 Ssw Concord, NC | TREE DOWN AT WAGSTAFF CARVER ROAD |
| Mar 24, 7:53 PM EDT | HAIL 0.25 | 3 Ese Bushy Fork, NC | |
| Mar 24, 7:58 PM EDT | HAIL 1 | Roxboro, NC | QUARTER SIZE HAIL AT 720 NORTH MADISON IN ROXBORO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 12:46 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Mar 24, 3:38 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
105
WUUS52 KRAH 242325
SVRRAH
NCC063-135-145-250030-
/O.NEW.KRAH.SV.W.0037.120324T2325Z-120325T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT MAR 24 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA
PERSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS NEAR HILLSBOROUGH AND BAHAMA...MOVING NORTH AT
30 MPH. IN ADDITION...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
HIGHTOWER IN CASWELL COUNTY...MOVING EAST TOWARD PERSON COUNTY AT 20
MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ROUGEMONT...MORIAH...
SURL...
ROXBORO...
BETHEL HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3614 7880 3612 7926 3625 7926 3625 7916
3654 7914 3655 7913 3655 7880
TIME...MOT...LOC 2321Z 180DEG 26KT 3617 7893
$$
223 follow-up statements
247
WWUS52 KRAH 242353 RRA
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT SAT MAR 24 2012
NCC063-135-145-250030-
/O.CON.KRAH.SV.W.0037.000000T0000Z-120325T0030Z/
DURHAM NC-ORANGE NC-PERSON NC-
753 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR PERSON...NORTHERN ORANGE AND NORTHERN DURHAM COUNTIES...
AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROXBORO...MOVING NORTHEAST AT 35 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SURL AND BETHEL HILL.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3624 7880 3614 7880 3613 7897 3612 7926
3625 7926 3625 7916 3654 7914 3655 7913
3655 7880
TIME...MOT...LOC 2353Z 231DEG 30KT 3639 7898
$$
22293
WWUS52 KRAH 250004
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
804 PM EDT SAT MAR 24 2012
NCC063-250012-
/O.CAN.KRAH.SV.W.0037.000000T0000Z-120325T0030Z/
DURHAM NC-
804 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DURHAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3624 7880 3624 7895 3614 7897
3613 7897 3612 7926 3625 7926 3625 7916
3654 7914 3655 7913
TIME...MOT...LOC 0002Z 224DEG 26KT 3644 7893
$$
NCC135-145-250030-
/O.CON.KRAH.SV.W.0037.000000T0000Z-120325T0030Z/
ORANGE NC-PERSON NC-
804 PM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR PERSON AND NORTHERN ORANGE COUNTIES...
AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROXBORO...MOVING NORTHEAST AT 30 MPH.
QUARTER SIZED HAIL HAS BEEN REPORT IN ROXBORO WITH THIS STORM.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BETHEL HILL.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3624 7880 3624 7895 3614 7897
3613 7897 3612 7926 3625 7926 3625 7916
3654 7914 3655 7913
TIME...MOT...LOC 0002Z 224DEG 26KT 3644 7893
$$
22774
WWUS52 KRAH 250026
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT SAT MAR 24 2012
NCC135-145-250035-
/O.EXP.KRAH.SV.W.0037.000000T0000Z-120325T0030Z/
ORANGE NC-PERSON NC-
826 PM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR PERSON AND NORTHERN ORANGE
COUNTIES EXPIRES AT 830 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
ADDITIONAL SEVERE WEATHER IS POSSIBLE WITH A STORM OVER SOUTHERN
ORANGE COUNTY.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3624 7880 3624 7895 3614 7897
3613 7897 3612 7926 3625 7926 3625 7916
3654 7914 3655 7913
TIME...MOT...LOC 0025Z 224DEG 26KT 3656 7879
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:15 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 24, 4:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 415 PM EDT SAT MAR 24 2012 .SYNOPSIS... UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE UPPER LEVEL LOW. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 315 PM SATURDAY... ...UPDATED TO INCLUDE MENTION OF TORNADO WATCH FOR ALL OF CENTRAL NC THROUGH 11 PM THIS EVENING... OVERVIEW: A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY. THIS AFTERNOON AND TONIGHT: WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A 1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW. MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50 KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT. ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY. AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM. EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON... DECREASING TO CHANCE POPS OVERNIGHT. LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE VICINITY OF THE STALLED SURFACE COLD FRONT. SUNDAY AND SUNDAY NIGHT: IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING... INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE. HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL THREATS LIKELY REMAINING MARGINAL. WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY SEVERE HAIL FOR SUNDAY IN THE HWO. HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST TO MID/UPPER 50S SOUTHEAST. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 PM SATURDAY... ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE 40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY. HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S. STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF 15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS. HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 PM SATURDAY... ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW. ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN THE LOWER 50S. THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER 40S TO LOW 50S. FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 1250 PM SATURDAY... 24-HR TAF PERIOD: LINGERING MVFR STRATUS ACROSS THE AREA WILL MIX OUT BY 20 TO 21Z AS MID-LEVEL DRY AND CONVECTIVE MIXING SPREADS INTO THE AREA FROM THE WEST. FROM 20 TO 06Z...A SURFACE COLD FRONT WILL PROGRESS EAST INTO WESTERN NC IN ADVANCE OF A DEEP CLOSED CYCLONE MOVING SLOWLY SOUTHEASTWARD THROUGH THE TN VALLEY. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF NORTH AND SOUTH CAROLINA AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE LOW. THE STORMS WILL MOVE EAST ACROSS THE FORECAST THROUGH THIS EVENING. ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN PORTIONS OF THE FORECAST AREA...INCLUDING THE KGSO AND KINT TAF SITES THROUGH 8 PM THIS EVENING. AS SUCH WILL INTRODUCE A PERIOD OF THUNDER AT THESE TAF SITES. GIVEN CONSIDERABLE UNCERTAINTY IN THE EASTWARD EVOLUTION OF THESE STORMS...WILL NOT INCLUDE ANY MENTION OF STORMS EAST OF THE TRIAD AT THIS TIME. OUTSIDE OF CONVECTION...WINDS SHOULD REMAIN SOUTH-SOUTHWESTERLY BETWEEN 10 TO 12KTS THIS AFTERNOON AND EVENING AHEAD OF THE FRONT. BEYOND 06Z...CONVECTIVE LINE SHOULD BE MOVING EAST OF THE AREA WITH A LULL OVERNIGHT WITH LOSS OF DAYTIME HEATING. THE SURFACE COLD FRONT IS EXPECTED TO SLOW DOWN AS IT MOVES EAST INTO THE WESTERN PIEDMONT BETWEEN 06 TO 12Z. LOW-LEVEL MOISTURE POOLING COULD SUPPORT IFR TO LIFR STRATUS ALONG THE FRONT...WHILE AREAS REMAINING IN THE WARM SECTOR EAST OF THE FRONT COULD SEE AREAS OF FOG...POSSIBLY DENSE IN SOME SPOTS. EXPECT ANY FOG TO STRATUS TO LIFT BY 15Z SUNDAY WITH ISOLD TO SCATTERED SHOWERS/STORMS POSSIBLE ON SUNDAY AS THE UPPER LEVEL LOW MOVES EAST THROUGH THE CAROLINAS. I LOOKING AHEAD: OTHERWISE...VFR CONDITIONS WILL RETURN SUNDAY NIGHT WITH WEST TO EAST CLEARING. VFR CONDITIONS WILL DOMINATE THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE AREA FROM THE WEST IN THE WAKE OF THE UPPER LEVEL LOW. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...RTE LONG TERM...RTE AVIATION...CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 413 PM EDT SAT MAR 24 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 413 PM EDT SAT MAR 24 2012 ...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY UNLIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL... PRIMARILY DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Special weather statement, Mar 24, 6:37 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT SAT MAR 24 2012
NCZ078-242330-
WAYNE-
637 PM EDT SAT MAR 24 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 730 PM
EDT...
AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNT OLIVE...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MOUNT OLIVE...SEVEN
SPRINGS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3518 7783 3515 7789 3517 7792 3516 7798
3519 7801 3519 7805 3517 7807 3518 7816
3520 7816 3521 7818 3526 7819 3535 7782
TIME...MOT...LOC 2237Z 261DEG 11KT 3519 7809
22Local storm report, Mar 24, 6:53 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL SUMMERFIELD 36.20N 79.89W
03/24/2012 E0.88 INCH GUILFORD NC TRAINED SPOTTER
NICKEL SIZED HAIL IN SUMMERFIELD
&&
EVENT NUMBER RAH1200120
SECLocal storm report, Mar 24, 7:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 W PLEASANT GARDEN 35.97N 79.84W
03/24/2012 E1.00 INCH GUILFORD NC TRAINED SPOTTER
QUARTER SIZED HAIL AT OLD RANDLEMAN ROAD AND HIGHWAY
220
&&
EVENT NUMBER RAH1200121
SECLocal storm report, Mar 24, 7:06 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 NNE PARKWOOD 35.91N 78.89W
03/24/2012 E0.25 INCH DURHAM NC AMATEUR RADIO
&&
EVENT NUMBER RAH1200122
NPLocal storm report, Mar 24, 7:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 ESE HILLSBOROUGH 36.06N 79.08W
03/24/2012 M1.00 INCH ORANGE NC 911 CALL CENTER
911 CENTER REPORTS QUARTER SIZE HAIL IN HILLSBOROUGH ON
MEADOWLANDS DRIVE AND ROUTE 70A
&&
EVENT NUMBER RAH1200123
NPLocal storm report, Mar 24, 7:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 2 SE HILLSBOROUGH 36.05N 79.08W
03/24/2012 M1.00 INCH ORANGE NC COCORAHS
COCORAHS REPORT OF HAIL UP TO THE SIZE OF QUARTERS.
HAIL COVERING THE GROUND.
&&
EVENT NUMBER RAH1200124
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 12:32 AM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Mar 24, 1:08 PM EDT | Special Weather Statement | RAH | Sampson | 52 min |
| Mar 24, 2:43 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Johnston, Nash, Wayne, Wilson | 47 min |
| Mar 24, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 43 min |
| Mar 24, 3:43 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| Mar 24, 3:53 PM EDT | Special Weather Statement | RAH | Sampson | 67 min |
| Mar 24, 4:04 PM EDT | Special Weather Statement | RAH | Edgecombe | 56 min |
| Mar 24, 4:12 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Mar 24, 4:14 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 46 min |
| Mar 24, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 40 min |
| Mar 24, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 39 min |
| Mar 24, 4:40 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 95 min |
| Mar 24, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 59 min |
| Mar 24, 5:24 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 81 min |
| Mar 24, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 87 min |
| Mar 24, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 53 min |
| Mar 24, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 83 min |
| Mar 24, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 62 min |
| Mar 24, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 59 min |
| Mar 24, 6:23 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Mar 24, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 97 min |
| Mar 24, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 51 min |
| Mar 24, 6:37 PM EDT | Special Weather Statement | RAH | Wayne | 53 min |
| Mar 24, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 84 min |
| Mar 24, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 38 min |
| Mar 24, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 61 min |
| Mar 24, 7:17 PM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 2 hr |
| Mar 24, 7:24 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Mar 24, 7:27 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 78 min |
| Mar 24, 7:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 64 min |
| Mar 24, 7:58 PM EDT | Areal Flood Advisory | RAH | Alamance | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.